Statins May Raise Risk of Cataracts

New Canadian research shows that cholesterol-lowering statin drugs may raise the risk of developing cataracts, a clouding of the lens of the eye.

While statins such as Zocor (simvastatin), Crestor (rosuvastatin), and Lipitor (atorvastatin) protect many people from heart attack and stroke, they may raise the odds of developing the vision problem by 27 percent, the researchers report, according to HealthDay.

The new study was published in the December issue of the Canadian Journal of Cardiology. A research team, led by Dr. G.B. John Mancini, professor of medicine at the University of British Columbia in Vancouver, used the British Columbia Ministry of Health database from 2000 to 2007 and the IMS LifeLink U.S. database from 2001 to 2011. In total, they looked at more than 207,000 adults with cataracts and more than 1.1 million without them, according to HealthDay.

Among people in the Canadian database, those who took statins for at least a year had about a 27 percent increased risk of developing cataracts that needed surgery, compared with people not taking statins. For patients in the U.S. database, the increased risk was only 7 percent, but that was still statistically significant, the researchers said, according to HealthDay. Mancini said this study cannot prove that statins cause cataracts. “Careful observations in clinical trials are needed to support or refute this association,” he said.

Statin side effects have been the subject of other recent research. In June, researchers from Italy published a study in the journal Diabetes Care that linked statin use to a slightly increased risk for diabetes. But the authors of that study and the authors of the current cataract study urge doctors to weigh the benefits of statins along with the risks of side effects in making prescribing decisions, HealthDay reports.

 

This entry was posted in Crestor, Health Concerns, Pharmaceuticals, Zocor. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.